COMMENTARY

8 Controversies in Bipolar Disorder Addressed

Nassir Ghaemi, MD, MPH; Stephen M. Strakowski, MD

Disclosures

June 30, 2016

Controversy 2: Antidepressants and Rapid Cycling

Can antidepressants cause rapid cycling?

Dr Ghaemi: As noted above, three replicated randomized trials have shown that this is the case: by Wehr and colleagues[3] and Wehr and Goodwin at the National Institute of Mental Health (NIMH)[4] in the 1970s with TCAs, and the STEP-BD study[1] using SRIs and newer agents, which is from our group. There are no randomized trials showing the reverse. Experts often cite observational data to the contrary, but randomized data are more valid than observational reports. Thus, the association is supported by the available evidence, although more studies are always helpful.

We have a third randomized trial, as yet unpublished, that again replicates this association: If persons with BD who have a rapid-cycling course are randomly assigned to receive antidepressants for 1 year, they have more depressive episodes than if they are randomly assigned to not receive antidepressants for 1 year. The clinical implication, as noted, is that in a substantial number of patients with BD—probably about one quarter—antidepressants worsen the illness, causing more and more mood episodes over time.

In these patients, antidepressants are mood destabilizers and are harmful, and probably counteract any potential benefit that might accrue from using mood stabilizers. My clinical experience for over two decades is that such patients will not improve until antidepressants are stopped and consistently avoided while mood-stabilizing agents are used. Often, by stopping and prohibiting any future antidepressant use, those same mood stabilizers that "failed" in the past (when given with antidepressants) will prove effective.

Dr Strakowski: Dr Ghaemi emphasizes a critical point that I often raise when discussing rapid cycling—namely, that this course of illness is typically time-limited and related to a precipitant or "irritant." Possible precipitants include drug and alcohol use/abuse, thyroid disease, stressful life events, and antidepressants—although unfortunately, as Dr Ghaemi points out, the research evidence for most of these remains somewhat limited.

The presence of rapid cycling warrants a careful search for these possible precipitants, nonetheless, and then every attempt should be made to remedy or remove the precipitant. In these types of individuals, I will almost always work to simplify the treatment regimen and maximize mood-stabilizer coverage as suggested. Antidepressants do not play a role in the treatment of patients with rapid cycling.

As a caveat, mood lability is a common feature of mania; consequently, clinically I have found that patients diagnosed with so-called ultra-rapid cycling are often actually in a manic or mixed state. Again, use of antidepressants in patients with a manic or mixed state has no research support and may worsen illness, further supporting Dr Ghaemi's point to eliminate antidepressants in patients who are experiencing rapid cycling.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....